Monthly Archives: October 2011

Leftover Mashed Potato Pancakes

Heeyyy, happy Friday! I just took a dose of my new steroids and am feeling extra bouncy!

You may want to read yesterday’s post to find out why I’m hyped up on the ‘roids and can’t catch my breath mid-sentence.

Anyways, I’m really just popping in to share with you one great way to use up Thanksgiving leftovers in case you’re still working your way through them.

IMG_8654.JPG

Pancakes, obviously.

My little sister made German mashed potatoes with apple for our big dinner on Monday. I knew the leftovers would lend themselves nicely to something sweet, after scouring the internets for recipe inspiration, here’s what I came up with:

  • 1 cup leftover mashed potatoes
  • 1/4 cup Greek yogurt
  • 1 egg
  • 2 tbsp flour
  • dash cinnamon

Mixed up and put on a medium-heat griddle. Definitely make sure that the griddle isn’t too hot, as the potatoes will burn quicker than regular pancakes. Leave them untouched, cooking for around 8 minutes each side.

IMG_8660.JPG

Keep in mind these are NOT the fluffy flour-y pancakes you are used to. More crispy on the outside, soft and starchy on the inside. You know, like a potato pancake. I topped mine with leftover homemade cranberry sauce and syrup. The recipe made three large pancakes and I was bursting after two. So you should probably be nicer than me and share these.

I am off to go lift trucks and jump between tall buildings on my steroid high.

Or cuddle with my puppy. Whatever.

Screen shot 2011-10-14 at 8.30.48 AM.png

Have a great weekend!

Lungs

Hi friends! Thank you for being so gracious and supportive as I took a few days off from blogging. Most days I’m really happy to have blogging as a hobby and a way to keep me busy and sharp while on sick leave. However, on days when I actually do feel really, really sick, it’s hard to find the energy to post. As chemo drags on and I feel progressively worse, don’t be surprised if I take more days off here and there.

Even though I still feel shitty today, I wanted to give an update as to what is going on with me and this cancer thing. Last you heard, my temperature was a little high on Monday and I was experiencing a dry cough. Well, as the day went on, I started to get short of breath. Thankfully, I was scheduled to see my oncologist anyway on Tuesday, and he got right on it.

After a chest x-ray, pulmonary function test, and a detailed CT scan of my lungs, my oncologist was able to find that I’m experiencing decreased lung function and inflammation on my lungs. In other words, I’m positive for drug induced lung toxicity. It’s no joke.

One of my chemo drugs, Bleomycin, which is the “B” in my ABVD Hodgkins cocktail, is known for basically poisoning the lungs. It can cause inflammation and scarring on the lungs that reduces the amount of air I take in and oxygen I absorb. It happens to about 18% of people taking my chemo cocktail, and can be fatal if not addressed right away.

Thankfully my oncologist says it looks like we caught it early. The damage can be permanent, but he has high hopes mine will be reversible. I’m starting on Prednisone (steroids) right away to help reduce the inflammation and the coughing. I didn’t end up getting chemo this week, but will likely not be taking the Bleomycin with my chemo next week. From what I’ve read, Bleomycin is the most effective in the first three months of treatment anyways, so hopefully taking me off of it won’t affect how successful the chemo is at killing the cancer. I’ll also be seeing a respiratory therapist once a week.

I am pretty bummed about this new development. For one, I can’t get off the couch without gasping for air. I wake up in the middle of the night with coughing fits that just won’t end. Even though it’s been two weeks since my last chemo, I’m still exhausted because my body isn’t taking in enough oxygen. Don’t get me started on having to take Prednisone. I’m guaranteed a 20 lb weight gain as a side effect of that one. My moods will change, and it will put my bones at risk of breaking.

I’m at least secretly happy that I have this extra week of being chemo-free to allow my body to recover more before I tackle my next six treatments. I thought hitting the halfway mark would be a great milestone, but it’s definitely more of a reminder of just how long and gruelling this experience is. I knew I would hit bumps along the way, but that still doesn’t make the bumps any easier. I just have to buckle down, sharpen my focus, and know that there is a light at the end of this tunnel.

Disappearing Act

Hi! Remember me? I pulled a disappearing act over the weekend because I decided to take my own advice. I haven’t been feeling all that well – temperature a little high (but just under emergency room high) and a dry cough. In order to keep it from getting any worse I did nothing but rest all weekend. That included not blogging, not answering e-mails or comments, and completely zoning out to multiple movies on Netflix.

IMG_1841.jpg

Highlights included taking Buster for his walks in the 25C heat. It’s like summer up in here!

I also made a giant dessert.

IMG_8644.JPG

IMG_8647.JPG

My dad kind of freaked out that I made such a giant dessert while I was supposed to be resting. In my defence, I needed to get off my butt for a while, and what better way to do that than with the lure of chocolate? The layers go as such: brownies, chocolate peanut butter cup pieces, chocolate pudding, whipped peanut butter cream cheese, whipped cream. My oh my, let me tell you, this dessert is off the charts. I know all the layers seem time consuming, but I used a boxed brownie mix (I’m sick remember!) and whipped up the rest in the 35 minutes that the brownies baked. The taste is ridiculous. So many good things happening in there.

It’s also the dessert for today’s Thanksgiving dinner. I loooove big dinners as it’s an excuse to make dishes that don’t always fit into the everyday lineup. Today however I’ll be taking it easy again. I see my doctor on Wednesday but I’m debating on going in on this holiday day. I definitely need to have a chest x-ray to see if my cough is a symptom of lung toxicity, which is basically when the chemotherapy poisons your lungs. I may pull another disappearing act until I know I’m better. If cancer is teaching me anything, it’s that my health always comes first. Obligations are never as important or demanding as being alive and well. Take care friends!

Follow

Get every new post delivered to your Inbox.

Join 487 other followers